Google Answers Logo
View Question
Q: depo injection ( Answered,   2 Comments )
Subject: depo injection
Category: Health
Asked by: leeroy79-ga
List Price: $5.00
Posted: 23 Nov 2006 13:24 PST
Expires: 23 Dec 2006 13:24 PST
Question ID: 785123
the depo provera in reduces sex how long after you come off the
injection does it take for libido to return to normal

Clarification of Question by leeroy79-ga on 23 Nov 2006 13:26 PST
the depo provera injection reduces sex drive how long after you come off the
injection does it take for libido to return to normal
Subject: Re: depo injection
Answered By: umiat-ga on 21 Dec 2006 08:58 PST
Hello, leeroy79-ga! 

 The side effects of Devo provera injections vary among individual
women. The potential effects on libido are very subjective. The
following articles should prove helpful when considering whether Depo
injections are worth the possible effects on sex drive.

"Can Depo-Provera Destroy Your Sex Life?" By Tom Grant, Local Planet.
December 14, 2001.


"Time to Take a Critical Look at Depo-Provera," by Sara Littlecrow-Russell


From "Sex Drive and Birth Control -- Debra Wickman, MD." WebMD

"What effect does Depo-Provera have on sex drive, and how long does it
take to return to normal after stopping the shot?"

Wickman: "We find drastically negative effects on libido in many
Depo-Provera users, because it is so strongly suppressive of the
body's own hormones, like estrogen and testosterone. The effects can
be quite long lasting, and just like with return of menstruation,
return of libido can take up to nine months. We therefore often
supplement these patients with testosterone to hasten the recovery."


Often, the best information comes from patients. See the following
comments from those who have been prescribed Depo Provera for a
variety of reasons:

AskaPatient Forum


More about Depo Provera Injections


I hope this information is helpful.



Search Strategy

depo provera and reduced sex drive
depo provera and decreased libido
Subject: Re: depo injection
From: pinkfreud-ga on 23 Nov 2006 13:40 PST
This may be of interest to you:,,549123_648113-4,00.html#sex
Subject: Re: depo injection
From: fairbairn-ga on 23 Nov 2006 16:44 PST

First of all it is important for you to know it does not neccesarily
reduce sex drive on all patients, actually it does so in less than 10%
of the cases according to the latest literature on it.

Qoute from "Fraser IS, Depo-Provera use in an Australian metropolitan
practice. Med J Aust. 1994 May 2;160(9):553-6

side effects were relatively infrequent, the most common being
superficial dyspareunia or reduced libido (in 8%).

Secondly, sex drive, libido, or however we want to call it is a very
complex multifactorial aspect of complex human behaviuor. There are
many many variables to take into consideration which make it very
difficult to research real impact of a given drug.

As a simple example, its not the same having to take the injection by
a judge order after an abortion than finally finding a loved
significant other whom you are confident enough to stop using condoms
with. That has a massive impact on psychological aspects related to
sex drive.


If it happens to be the case within those 8%, as far as i could
search,  there is no current studies regarding exact duration of that
particular side effect.

An aproximate answer can be deduced taking into account that it
ussualy takes around 10 months to a year for a patient to regain
normal fertility after stopping treatment and 20 months to fully
recover ovulation cycles. Hormonal balance needed for fertility and
ovulation involves all hormonal pathways in libido, so between 10 and
20 months should be a posible, tentative, answer.

Qoute from: Kaunitz AM, injectable depot medroxyprogesterone acetate
contraception: an update for U.S. clinicians. Int J Fertil Womens Med.
1998 Mar-Apr;43(2):73-83

"Although fertility resumes on the average 10 months following the
last injection, suppression of ovulation occasionally persists for as
long as 22 months."

Hope it helps,

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  

Google Home - Answers FAQ - Terms of Service - Privacy Policy